Do Antidepressants Make You High?

When a patient suffers from any kind of mental disorder that includes depression, anxiety, panic attack, post-traumatic disorder, social phobias or obsessive-compulsive disorder or any unwanted thoughts it is seen that doctors mostly prescribe antidepressants. This is because antidepressants are found to be very effective in the treatment of all common mental disorders. However, there is always the risk that antidepressants medication can make the patient high. Believe it or not, all kinds of medication have a more or less side effect and antidepressants are no exception. Doctors have no other way to handle the mental disorder patients but to prescribe the antidepressants so that the symptoms of the mental disorder can be reduced to some extent and at least controlled.

Do Antidepressants Make You High?

Do Antidepressants Make You High?

Antidepressants are generally prescribed when there is no other way to handle the symptoms of mental disorder. The better way to control the mental illness is doing psychotherapy and taking control of foods. However, when the mental condition is not improved by doing psychotherapy, regular exercise and controlling foods, doctors usually prescribe antidepressants. It is difficult to prescribe antidepressants as there are various classes of antidepressants and it becomes difficult for the doctors to analyze which class of antidepressants will work on the patient. Generally, it is seen that four out of ten patient gets improved with the antidepressants that doctors prescribed to them for the first time. In case it does not work then the doctor tries another class of antidepressants for the second or third times.

Yet, it is mostly seen that when patients get a little improvement on their mental condition by taking the antidepressants what they generally do is that they suddenly stop taking the antidepressants. In such condition, the body cannot adjust the sudden stop of the antidepressants and as a result, the patient experiences drowsiness or lightheadedness. Sometimes, it is also seen that the patient experiences other adverse symptoms such as nausea, vertigo, agitation, jitters, temporary or mild visual impairments, serotonin syndrome, etc. The same symptoms may be experienced by the patient in case the patient takes over-dosage of antidepressants than what the doctors have prescribed for them for getting relief quickly. This happens because when a patient takes antidepressants the level of serotonin increases in our brain due to which the patient feels better in their mental condition such as enhanced mood, fewer feelings of fear, sound sleep, etc. Unfortunately, our brain can accept serotonin up to a certain level. When it becomes higher it shows adverse symptoms. Again such symptoms can also be experienced by the patient in case he takes any other drug along with the antidepressants. This happens because of the fact that when the patient takes some other drug with the antidepressants, the composition of the drug can have a chemical reaction with the antidepressants and can have an adverse effect on the body of the patient. This condition is often confused by most of the people and they say that the patient has become high on antidepressants or they say that the patient has become addictive to antidepressants.

Conclusion

Thus, it is seen that antidepressants do not make the patient high until and unless the patient follows the recommended dosage and does not stop it all of a sudden or take some other medicine along with the antidepressants. It is advisable to consult the doctor in case any change in dosage of antidepressants is required or if you need to take any type of drug along with the antidepressants. It is due to the fact that it is the doctor who knows it better how the patient should stop the antidepressants or how much dosage of antidepressants the patient actually requires.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.